Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Tucson, AZ

August 12, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2018, 7:07 PM MST for Pima County, Pinal County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 7:07 PM MST (02:07 UTC)
Expired
Aug 12, 2018, 7:45 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:40 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS55 KTWC 130207
SVRTWC
AZC019-021-130245-
/O.NEW.KTWC.SV.W.0072.180813T0207Z-180813T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
707 PM MST SUN AUG 12 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 745 PM MST.

* At 706 PM MST, a severe thunderstorm was located 14 miles south of 
  Arizona City, or 20 miles south of Casa Grande, moving southwest 
  at 10 mph. Additional thunderstorm development with strong outflow 
  is expected in the area.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Friendly Corners, North Komelik, White Horse Pass, Chuichu,
  Jackrabbit, Kohatk and Cocklebur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3264 11210 3280 11180 3279 11178 3276 11177
      3276 11174 3273 11174 3274 11167 3257 11145
      3227 11189
TIME...MOT...LOC 0206Z 059DEG 9KT 3255 11177 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
1 follow-up statement
657 
WWUS55 KTWC 130239
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
739 PM MST SUN AUG 12 2018

AZC019-021-130247-
/O.EXP.KTWC.SV.W.0072.000000T0000Z-180813T0245Z/
Pima-Pinal-
739 PM MST SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES WILL EXPIRE AT 745 PM MST...
        
The storm which prompted the warning has weakened. Therefore, the 
warning will be allowed to expire.  However gusty winds to 40 mph 
and heavy rain are still possible in north central and central 
portions of the Tohono O'Odham Nation and southeast Pinal county
.

LAT...LON 3264 11210 3280 11180 3279 11178 3276 11177
      3276 11174 3273 11174 3274 11167 3257 11145
      3227 11189
TIME...MOT...LOC 0237Z 059DEG 9KT 3252 11183 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:18 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 12, 1:18 PM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
118 PM MST Sun Aug 12 2018

.SYNOPSIS...Monsoon moisture will remain over southern Arizona
this week resulting in scattered showers and thunderstorms. Some
variation in the number of storms will occur from day to day.
Temperatures will generally remain within a few degrees of normal
for mid August.

&&

.DISCUSSION...
Early afternoon visible satellite imagery indicates mainly mountain
cu across the area, with convection mainly confined to areas along
the Rim and the White Mtns. Water vapor continues to show drier air
working in on the backside of a nearby upper low over New Mexico,
which is also reflected in TPW data showing decreasing PW's across
southeast Arizona (values ranging from 0.7 inches in the White Mtns
to 0.8-0.9 inches in the Chiracahua's). Deeper moisture remained in
place around Tucson and points westward where TPW values ranged from
1 to 1.4 inches.

Forecast for the remainder of the day remains on track with storms
forming on the Rim and quickly diving southwestward into the lower
elevations. It'll be a struggle for storms to a)form and b)sustain
themselves across far southeast Arizona given rapidly decreasing
PW's, but elsewhere there should be sufficient moisture to
facilitate storm development and maintenance. How far west the dry
air pushes through the day is the big question and it still looks
like Tucson will be right on the edge of the deepest moisture. CAM's
and CAM ensembles certainly focus storms to the north and west of
Tucson and I'll continue with that idea in the afternoon forecast.
Primary hazards will be damaging winds given modest DCAPE values
around 1500 J/kg.

Somewhat drier air will move into the area on Monday and Tuesday,
although the most noteworthy change will be the lack of upper level
support and steering flow as the NM upper low moves into the Plains.
Mon/Tue should feature climo-like storm chances and slow moving
storms with little in the way of synoptic forcing to help with
organization.

Large scale models continue to favor increasing storm chances at
some point during the Wednesday/Thursday timeframe. Several runs of
the GFS/ECMWF are showing an inverted trough moving through Mexico
and into Arizona during this period, bringing a substantial increase
in moisture along with it (BL mixing ratios forecast to climb to 12-
14 g/kg). ESRL Extreme Percentile plots, along with other large
scale ensembles, are highlighting this time period as well and PoPs
have been raised a bit (already well above mid-August climo).
Whether this ends up as a severe threat or more of a hydro issue
will certainly depend on the time of arrival of the trough. At this
point it looks to arrive late Wednesday afternoon but this will
still need to be pinned down as we get closer.

Continued storm chances look to be in the cards to close out the
week into the weekend. As for temps, we should be looking at near or
slightly below normal values for the next 8 days.

&&

.AVIATION...Valid through 14/00Z.
SCT TSRA is expected to develop this afternoon and continue into the
evening with the greatest coverage from TUS north and westward.
Brief MVFR conditions possible with TSRA, otherwise SCT-BKN cloud
bases generally 8k-12k ft AGL. Outside of thunderstorm gusts, expect
mainly light east/southeast winds to prevail at all sites. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for isolated
to scattered thunderstorm development areawide through Tuesday.
Thereafter, increased moisture will result in scattered showers and
thunderstorms as early as Wednesday afternoon and continuing into
the weekend with localized areas of heavy rain possible.  Near or
slightly below normal temperatures will continue throughout the
forecast period. 20-ft winds will be terrain driven at less than 15
mph, except for in and around thunderstorms where strong outflows
may occur. The Gila River Valley including Safford could see
slightly elevated winds Monday and Tuesday afternoon to around 15-20
mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Leins
AVIATION....Lader
FIRE WEATHER...Lader

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 12, 4:31 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST SUN AUG 12 2018

AZZ505>507-509-511-130030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount
Graham-South Central Pinal County including Eloy/Picacho Peak State
Park-
431 PM MST SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 530 PM MST...

At 429 PM MST, Doppler radar was tracking an area of strong
thunderstorms 10 miles northwest of Kearny and Kelvin, moving
southwest at 20 mph. Additional development is expected further
south.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy rain.

Locations impacted include...
Kearny, San Carlos Reservoir, Aravaipa Creek Preserve, Kelvin,
Dudleyville and Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3298 11078 3303 11073 3307 11073 3308 11069
      3314 11064 3313 11059 3316 11053 3318 11053
      3320 11046 3319 11040 3302 11019 3261 11024
      3304 11124 3325 11095
TIME...MOT...LOC 2329Z 036DEG 18KT 3319 11083

Meyer
Special weather statement, Aug 12, 5:57 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
557 PM MST SUN AUG 12 2018

AZZ503-504-507-513-514-130145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
557 PM MST SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 645 PM MST...

At 556 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of East Sahuarita, or 18 miles east of Green Valley,
moving southwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Summit, Rita Ranch, Vail,
Sonoita, Corona De Tucson, Elgin and Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3219 11058 3176 11039 3163 11053 3155 11085
      3202 11105
TIME...MOT...LOC 0056Z 053DEG 23KT 3189 11069

Cerniglia
Special weather statement, Aug 12, 6:59 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
659 PM MST SUN AUG 12 2018

AZZ503-504-507-513-130300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
659 PM MST SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND SANTA CRUZ
COUNTIES UNTIL 800 PM MST...

At 657 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from southeast of Green Valley to near the Sonoita
and Patagonia areas. Movement was southwest at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms, with heavy rain following the blowing dust.

Locations impacted include...
Nogales, Rio Rico, Tubac, Tumacacori-Carmen, Patagonia, Amado, Pena
Blanca Lake, Tumacacori, Sonoita, Lochiel, Kino Springs, Madera
Canyon, Patagonia Lake, Arivaca Junction and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3166 11135 3186 11086 3169 11064 3144 11052
      3133 11062 3133 11105
TIME...MOT...LOC 0157Z 035DEG 16KT 3180 11093 3155 11067

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:05 PM MSTSevere Thunderstorm WarningTWCPinal55 min
Aug 12, 5:42 PM MSTDust Storm WarningTWCPima, Pinal93 min
Aug 12, 5:57 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Aug 12, 5:58 PM MSTSevere Thunderstorm WarningTWCPima, Pinal52 min
Aug 12, 6:38 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 12, 6:59 PM MSTSpecial Weather StatementTWCSanta Cruz61 min
Aug 12, 7:09 PM MSTAreal Flood WarningTWCPima39 min
Aug 12, 7:45 PM MSTSpecial Weather StatementTWCPima60 min
Aug 12, 8:35 PM MSTDust Storm AdvisoryTWCPima55 min
Aug 12, 8:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 12, 9:06 PM MSTSpecial Weather StatementTWC39 min
Aug 13, 12:00 AM MSTAreal Flood WarningTWCPima15 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.